Study Reveals More Kids Overdosing on ADHD Drugs

A study published by the American Academy of Pediatrics reveals an increase in overdoses caused by ADHD drugs.

A study on the number of United States poison control centers reports of pediatric ADHD exposures was published by the American Academy of Pediatrics (AAP), revealing an increase in the number of overdoses caused by ADHD drugs among children aged 19 and younger.

The study, which was published in Pediatrics, the Official Journal of the AAP, examined data on pediatric exposures to ADHD drugs from the National Poison Data System between 2000 and 2014. The researchers examined data concerning the number of reports of exposures to ADHD drugs to ascertain whether or not the rate of exposure had increased over the period of time which was examined.

The report found that poison control centers in the US received reports of over 150,000 exposures to ADHD drugs during that period, with roughly 75% of those exposures occurring in children under the age of 12.

While the cause of the most exposures was credited as therapeutic error, substance abuse accounted for a significant number of exposures, particularly among teenagers. According to the study, half of those reported exposures among the adolescent age group (ranging from the age of 13 to 19 years old) were the result of intentional misuse or abuse.

Advertisement

The study states that no health care treatment was administered in the majority of exposures, which over 60% receiving neither hospitalization nor addiction recovery treatment. However, of the total number examined, roughly 6% were hospitalized, and 3 deaths occurred.

While there was a slight decrease in the number of pediatric exposure reported to poison control centers between 2011 and 2014, the research determined that the rate of reported exposures increased over the period of time examined. The report concludes that the rising rate of pediatric exposure to ADHD drugs, particularly the increase in intentional misuse and substance abuse, is of serious concern.